Medications Can Interfere With Libido

A person’s libido is influenced by more factors that we can ever imagine. Apart from stress, fatigue, excess weight, and many others, the medications you are taking right now could be the reason your libido is significantly low. It is funny how some drugs such as Viagra are designed to increase the sex drive, yet others do the opposite. If you have been feeling less interested in sex, you have done some soul searching, and haven’t found anything to blame it on; you may want to consider evaluating the content in your medicine cabinet. The culprit might be lying there.

Types of sexual dysfunction disorders to look out for include:

  • Desire disorder where a person lacks interest or desire in sex.
  • Arousal difficulties where a person faces challenges getting physical arousal during sex.
  • Problem achieving orgasm – or complete lack of it.
  • Painful sex – a common sexual disorder in women mostly due to vaginal dryness.

Not all medications are guilty of causing decreased libido. Don’t get it twisted, though – even prescription drugs may impact your sexual functioning negatively. Some prescription and over the counter medications can have an effect on your sexual desire, sexual arousal, as well as the ability to attain orgasm. Unfortunately, chances of experiencing sexual side effects of drugs are high when a person is on a couple of medications.

Here is a list of medications that have are known to cause decreased libido:

  • Some antihistamines and decongestants are known to hurt a person’s erectile dysfunction and ejaculation.
  • If you are taking antidepressants, they might be the reason your libido has gone down – although not all types of antidepressants have this hostile reaction. Are you taking tricyclics, monoamine oxidase inhibitors, antipsychotic, anti-mania or selective serotonin reuptake inhibitors? Check out the sexual side effects of your brand.
  • Some anti-hypertensive drugs are also known to cause erectile dysfunction. Isn’t it enough that blood pressure problems have a negative impact on a person’s sexual functioning? These drugs not only affects men but also causes vaginal dryness and orgasm problems in women.
  • Some hormonal drugs are also responsible for the numerous cases of decreased sexual desire.
  • Also known as anticonvulsants, anti-seizure medications are used in the prevention of seizures. This prescription drug saves many lives on a daily basis. There is only one challenge, though – the drug interferes with the nerve impulses, and consequently, reducing the ability of a person to feel sexual pleasure. A research study reported that men who took a certain brand of anti-seizure medications suffered erectile dysfunction, decreased libido and a substantial degradation of the semen quality.
  • Some chemotherapy drugs too can interfere with your libido.
  • Muscle relaxants and some medications for treating Parkinson’s disease.

While the above medications may significantly lower your libido, your life is dependent on them, and at times, you have no option but to keep using them. Discuss the issue with your doctor. He or she might offer alternative medications, or better still, offer a solution on how to counteract the sexual side effects of the drugs.